Many readers are interested in the following topic: Mirtazapine Withdrawal. We are happy to note, that our authors have already studied the modern research about the topic you are interested in. Based on the information provided in the latest medical digests, modern research and surveys, we provide extensive answer. Keep reading to find out more.
Mirtazapine is an antidepressant medication that affects serotonin and norepinephrine neurotransmitters. Due to its excessive withdrawal symptoms experienced by those who have used mirtazapine, it is usually prescribed only when all other medications have failed to work. If you want to stop this drug and avoid mirtazapine withdrawal symptoms, the best way is to gradually reduce the amount of medication you take to phase it out, as opposed to quitting cold turkey.
What Is Mirtazapine?
Mirtazapine is an antidepressant of the tetracyclic variety. Its main function is to affect the neurotransmitters norepinephrine and serotonin, which help reduce anxiety and depression (although the full effect of the medication may take a few weeks to kick in once the treatment has started).
Mirtazapine can be used to treat numerous disorders, including major depressive disorders, sleep disorders, post-traumatic stress disorder (PTSD) on some occasions, panic disorders and long-lasting fatigue. Mirtazapine is also used as dual diagnosis treatment in some drug and alcohol rehabilitation centers. If you have a history of heart disease, blood vessel disease, mania or hypomania and angina, mirtazapine should be avoided.
What Are Mirtazapine Withdrawal Symptoms?
Any medication that you take for a prolonged period of time can lead you to experience withdrawal symptoms when stopping it. Below are some of the symptoms that can be experienced when withdrawing from mirtazapine:
Many people have reported experiencing substantial spikes in anxiety during withdrawal, which can last for extended periods of time. It is important to note that these feelings will eventually pass. This may also lead a person to become agitated and irritable. Hypomania can also happen.
2. Concentration Problems
On many occasions, the discontinuation of mirtazapine can lead to concentration problems, making it hard to focus on work related tasks or school work. Some people may also experience intense feelings of confusion, due to cognitive impairment, and/or racing thoughts.
3. Crying Spells
Many people experience bouts of depression when withdrawing from mirtazapine. This can lead to uncontrollable crying spells that can render a person hopeless. The truth remains that these feelings will eventually subside.
Due to the chemical changes brought about by the mirtazapine, it is possible for a person to not feel like oneself when coming off of the medication. This should subside once your chemical balance has readjusted. Some individuals, especially those with bipolar disorder, have also noted a manic switch in mood or state of mania.
It is common for people to experience deep depression when withdrawing from mirtazapine. In some cases, a patient can have stronger feelings of depression than they original had before taking this medication. This is due to the brain trying to function without the drug after continuous use and it can take some time for the brain to readjust its chemical balance. Deep depression can lead to have suicidal thoughts and tendencies. These thoughts and feelings can last until a person’s brain readjusts to normal functionality.
Varying levels of dizziness can be experienced when discontinuing mirtazapine. Dizziness is perhaps the most predominant mirtazapine withdrawal symptom, and can be felt for months after the medication has been stopped.
Feelings of fatigue and lack of energy are common in those withdrawing from mirtazapine and other antidepressants. Feelings of fatigue can last for a long period of time on some occasions, but your energy will eventually return.
Headaches can be caused by spikes in anxiety and arousal and are commonly experienced in the early stages of withdrawal. Headaches usually dissipate after a few days or weeks, although they can last up to months in some cases.
9. Heart Palpitations
Heart palpitations – a pumping, racing sensation felt in one’s heart – are sometimes experienced by those withdrawing from mirtazapine. This can lead to further anxiety, which can exacerbate heart palpitations. The important thing to remember is not to panic and remember that it’s just a withdrawal symptom.
10. Other Symptoms
Other symptoms of mirtazapine withdrawal include:
- Sleeping problems such as insomnia may happen.
- Flu-like symptoms are common if you quit the medication cold turkey.
- As mirtazapine boosts your appetite, discontinuation can lead to a decrease in appetite and weight loss may occur.
- Diarrhea is a possible symptom of mirtazapine withdrawal.
- Itching can be uncontrollable and persistent, lasting for some time before subsiding.
- Some patients may experience severe nausea, which in turn can lead to vomiting.
- Changes in mood are a very common occurrence during withdrawal from mirtazapine.
- Shakes or tremors are common, when you stop the consumption of mirtazapine.
How to Deal With Mirtazapine Withdrawal
Withdrawal from mirtazapine can be a nasty experience, so it’s important to lessen the symptoms felt by an individual to avoid serious consequences.
- Most commonly, your doctor will gradually reduce the amount of mirtazapine you are taking until your brain can function efficiently without it. This has worked well to alleviate most withdrawal symptoms experienced by those who try to stop the medication, although not all.
- In severe cases of mirtazapine withdrawal problems, your doctor may suggest that you begin taking the medication again and phase it out even slower than before.
- As for insomnia, you can use benzodiazepines to assist with sleeping, but there are alternatives. Many over the counter sleeping can help significantly in sleep assistance.